Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which nursing record entry is the best example of objective documentation?

  1. A"Had a good appetite today and enjoyed lunch."
  2. B"Seemed to enjoy the meal."
  3. C"Ate well, as usual."
  4. D"Ate half of lunch; drank 200 mL of water."
2.Nursing fundamentalsHard

On the day after surgery, a patient's new stoma has turned dark purple. What should the nurse do?

  1. AWait a week to see whether it changes
  2. BRecord it as normal bruising after surgery and recheck tomorrow
  3. CClean it firmly to remove the colour
  4. DReport it urgently, as the stoma may be losing its blood supply
3.Clinical nursingMedium

Why are older adults at higher risk of dehydration?

  1. ATheir kidneys hold on to too much water
  2. BThey always drink large amounts of tea
  3. CTheir sense of thirst is often reduced
  4. DTheir body water content increases with age
4.Clinical nursingHard

Why must blood samples for a cross-match be labelled at the bedside immediately after they are taken?

  1. ATo keep the sample warm so the cells do not break down in transit
  2. BTo prevent "wrong blood in tube" errors that can cause fatal reactions
  3. CTo let the patient sign the label
  4. DTo speed up the laboratory's computer system and reduce the waiting time
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 129 mmol/L, glucose 25.6 mmol/L and urea 19.9 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 129 mmol/Lglucose 25.6 mmol/Lurea 19.9 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 140, Cl⁻ 102, HCO₃⁻ 22 mmol/L and albumin 22 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 140 mmol/LCl⁻ 102 mmol/LHCO₃⁻ 22 mmol/Lalbumin 22 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 97% on room air, blood pressure 100/60 mmHg, pulse 120/min, alert, temperature 37.8 °C. What is the NEWS2 total score?

RR 20SpO₂ 97%airSBP 100HR 120AT 37.8 °C
NEWS2 =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 70/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
177 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 177 cm tall (1 in = 2.54 cm). Round to one decimal place.

177 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1800 mLamino acids 4%1800 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 25% dextrose and 4% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1800 mLdextrose 25%amino acids 4%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

Which practice makes a shift handover safest?

  1. AHanding over only the patients who had problems during the shift
  2. BA quick chat in the corridor with no notes taken
  3. CA structured format, such as SBAR, with time for questions
  4. DLeaving a sticky note on the computer screen for the next nurse
14.Prioritization & delegationHard

Using ESI, a stable adult with abdominal pain will need blood tests and a CT scan, but has a heart rate of 130/min. Which statement is correct?

  1. AThe nurse should consider level 2 because of the danger-zone vital sign
  2. BThe patient is level 5 because the pain is not severe
  3. CThe patient is level 4 because the blood tests and the scan count as one resource
  4. DVital signs never change the ESI level
15.Infection control & patient safetyMedium

A patient is receiving opioids for pain. Which sign usually comes before opioid-induced respiratory depression?

  1. AIncreasing sedation
  2. BDilated pupils
  3. CRising blood pressure
  4. DDiarrhea
16.Infection control & patient safetyHard

A nurse calculates a child’s prescribed dose and finds it is ten times higher than the usual dose for the child’s weight. What should the nurse do?

  1. AHold the dose and verify it with the prescriber and pharmacist
  2. BGive half the dose and watch the child closely
  3. CGive it, because the prescriber must have a reason
  4. DGive one-tenth of the dose without telling anyone about it
17.Lab values & electrolytesMedium

In countries that screen all pregnant women (such as the US), a vaginal-rectal swab is taken at about 36–37 weeks. Which organism is it screening for?

  1. AHepatitis B virus
  2. BCandida albicans
  3. CStaphylococcus aureus
  4. DGroup B Streptococcus
18.Lab values & electrolytesHard

During an IV magnesium sulfate infusion, which assessment best detects toxicity early?

  1. ABowel sounds and abdominal girth
  2. BSkin color and capillary refill every hour
  3. CBlood glucose and pupil size every hour
  4. DKnee reflexes, respiratory rate and urine output

3Solutions

1.Nursing fundamentals

Answer: D · "Ate half of lunch; drank 200 mL of water."

Why this is the answer

Objective entries describe what was observed or measured. Vague or judgemental phrases such as "good" or "as usual" cannot be checked or compared.

Answer

D · "Ate half of lunch; drank 200 mL of water."
2.Nursing fundamentals

Answer: D · Report it urgently, as the stoma may be losing its blood supply

Why this is the answer

A dusky, purple or black stoma suggests ischaemia or necrosis, which can need surgery. The nurse reports it to the surgical team at once.

Answer

D · Report it urgently, as the stoma may be losing its blood supply
3.Clinical nursing

Answer: C · Their sense of thirst is often reduced

Why this is the answer

With age, thirst is blunted, kidney concentrating ability falls and total body water decreases. Cognitive or physical problems can also make it harder to drink.

Answer

C · Their sense of thirst is often reduced
4.Clinical nursing

Answer: B · To prevent "wrong blood in tube" errors that can cause fatal reactions

Why this is the answer

A sample labelled with the wrong patient's details can lead to incompatible blood being issued. Labelling at the bedside after positive identification is a key transfusion safety step.

Answer

B · To prevent "wrong blood in tube" errors that can cause fatal reactions
5.Arterial blood gas interpretation

Answer: Osm = 304 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·129 + 25.6 + 19.9 = 303.5 ≈ 304 mOsm/kg

Answer

Osm = 304 mOsm/kg
6.Arterial blood gas interpretation

Answer: AGc = 20.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 140 − (102 + 22) = 16

Correction for albumin

16 + 0.25·(40 − 22) = 20.5 mmol/L

Answer

AGc = 20.5 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 97% → 0
on air → 0
SBP 100 mmHg → 2
HR 120/min → 2
alert (A) → 0
T 37.8 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 2 + 2 + 0 + 0 = 4

Answer

NEWS2 = 4
8.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 70/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 1 + 1 + 1 + 1 = 5

Interpretation

5 → moderately abnormal

Answer

moderately abnormal
9.Enteral & parenteral nutrition calculations

Answer: IBW = 67.8 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

177 cm/2.54 = 69.69 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(69.69 − 60) = 67.78 ≈ 67.8 kg

Answer

IBW = 67.8 kg
10.Enteral & parenteral nutrition calculations

Answer: E = 2368 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1800/100 = 450 g
amino acids: 4·1800/100 = 72 g

Kilocalories per component

dextrose: 450·3.4 = 1530 kcal
amino acids: 72·4 = 288 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 1530 + 288 + 550 = 2368 kcal/day

Answer

E = 2368 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 2.04 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

51 small boxes from R to R across the pause

Convert

pause = 51 × 0.04 s = 2.04 s

Compare with P–P

2.04 ÷ 0.88 ≈ 2.3 P–P cycles, not a whole number

Answer

pause = 2.04 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: ventricular rate = 43 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 ≈ 100 per minute

Ventricular rate

R–R = 35 small boxes = 1.40 s → 1500 ÷ 35 = 42.86 ≈ 43 per minute

Answer

ventricular rate = 43 bpm

Answer

ventricular rate = 43 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

13.Prioritization & delegation

Answer: C · A structured format, such as SBAR, with time for questions

Why this is the answer

Handover is a high-risk moment for errors. A structured format and the chance to ask questions help the next nurse understand each patient’s condition and priorities.

Answer

C · A structured format, such as SBAR, with time for questions
14.Prioritization & delegation

Answer: A · The nurse should consider level 2 because of the danger-zone vital sign

Why this is the answer

In ESI, a patient who needs two or more resources is level 3, but danger-zone vital signs such as a very fast heart rate should make the nurse consider level 2.

Answer

A · The nurse should consider level 2 because of the danger-zone vital sign
15.Infection control & patient safety

Answer: A · Increasing sedation

Why this is the answer

Sedation increases before respiratory depression occurs, so sedation levels are checked regularly along with breathing. A patient who is getting harder to wake needs the opioid held and the prescriber informed.

Answer

A · Increasing sedation
16.Infection control & patient safety

Answer: A · Hold the dose and verify it with the prescriber and pharmacist

Why this is the answer

Tenfold errors are common in pediatrics, usually from decimal or unit mistakes. The nurse holds the dose and clarifies it, and never changes the dose on their own.

Answer

A · Hold the dose and verify it with the prescriber and pharmacist
17.Lab values & electrolytes

Answer: D · Group B Streptococcus

Why this is the answer

Group B streptococci can colonize the vagina and rectum and can cause severe infection in newborns. Women who test positive receive IV antibiotics during labor to reduce transmission to the baby. The UK does not screen all women routinely; it uses a risk-based approach instead.

Answer

D · Group B Streptococcus
18.Lab values & electrolytes

Answer: D · Knee reflexes, respiratory rate and urine output

Why this is the answer

Loss of the knee reflex is usually the first sign of magnesium toxicity, followed by slow breathing. Magnesium is cleared by the kidneys, so falling urine output increases the risk. Calcium gluconate is the antidote.

Answer

D · Knee reflexes, respiratory rate and urine output

ExamProblems · examproblems.com/courses/nursing-fundamentals